Managing antibiotic associated diarrhoeaBMJ 2002; 324 doi: http://dx.doi.org/10.1136/bmj.324.7350.1345 (Published 08 June 2002) Cite this as: BMJ 2002;324:1345
Probiotics may help in prevention
- Frédéric Barbut (firstname.lastname@example.org), head of infection control,
- Jean Luc Meynard, senior research fellow in infectious diseases
- Unité d'Hygiène et de Lutte contre l'Infection Nosocomiale (UHLIN), Hôpital Saint-Antoine, 75 571 Paris cedex 12, France
- Service des Maladies Infectieuses et Tropicales
Papers p 1361
Diarrhoea is a common adverse effect of antibiotic treatments. Antibiotic associated diarrhoea occurs in about 5-30% of patients either early during antibiotic therapy or up to two months after the end of the treatment.1–3 The frequency of antibiotic associated diarrhoea depends on the definition of diarrhoea, the inciting antimicrobial agents, and host factors.
Almost all antibiotics, particularly those that act on anaerobes, can cause diarrhoea, but the risk is higher with aminopenicillins, a combination of aminopenicillins and clavulanate, cephalosporins, and clindamycin. 1 4 5 Host factors for antibiotic associated diarrhoea include age over 65, immunosuppression, being in an intensive care unit, and prolonged hospitalisation.6
Clinical presentations of antibiotic associated diarrhoea range from mild diarrhoea to fulminant pseudomembranous colitis. The latter is characterised by a watery diarrhoea, fever (in 80% of cases), leucocytosis (80%), and the presence of pseudomembranes on endoscopic examination. Severe complications include toxic megacolon, perforation, and shock.
Antibiotic associated diarrhoea results from disruption of the normal microflora of the gut by antibiotics. This microflora, composed of 1011 bacteria per gram of intestinal content, forms …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial